Ohio, 2021Flash Flood in Ohio, August 25, 2021
August 25, 2021 · NWS CLE · 1 event in 1 county or zone
A broad ridge of high pressure was present over the eastern CONUS, with a warm, humid airmass in place over northern OH. 9 and MLCAPE values ranged from 1000-2000 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad ridge of high pressure was present over the eastern CONUS, with a warm, humid airmass in place over northern OH. PWAT values were near 1.9 and MLCAPE values ranged from 1000-2000 j/kg. Steering flow was minimal, which allowed for slow moving thunderstorms. A single thunderstorm developed over Warren and remained stationary for nearly an hour, before an upstream thunderstorm over Portage County moved east across the Warren area. Radar estimated 2 to 3 of rainfall over northeast Warren over a 2 to 3 hour period, which led to excessive runoff and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 25, 2:03 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 25, 2:03 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
303 PM EDT Wed Aug 25 2021
.SYNOPSIS...
Weak high pressure lingers through the end of the week. A
frontal boundary drops into the southern Great Lakes just north
of the CWA/Lake Erie by Friday, and then pushes back north for
the weekend as we will be unable to get out of the very warm and
humid airmass. Finally, a cold front moves through early next
week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Old MCV that developed before dawn west of the area has done an
efficient job of pushing a line of convection through the CWA
that is now become a bit more disorganized. It has become cold
pool dominant as it moves into the eastern CWA, and while
clusters of new convection continue to fire along the outflow,
the trailing region has become a shield of stratiform rain.
Areas of the central CWA have received over 3 inches of rain
since the pre dawn hours, but water issues have been very minor
in those locations. The rain and storms should be a slow
wane/exit through the afternoon and into the evening hours, and
overall, not expecting much fanfare with it except for modest
gusts and any storms that train.
The rain has done work to largely take the bite out of the heat
advisory over northwest OH this afternoon as temperatures have
only been able to reach the mid 80s out by FDY/TOL. Also,
dewpoints coming in a bit lower in the upper 60s to only near 70
where low to mid 70s were originally forecast, so we are
currently well below the 100 heat index mark as a result. Still
some time to insolate if we get some afternoon clearing out
west.
Cloud cover clearing tonight is a large question mark in the
forecast in terms of extent. Model soundings not quick to dry
out any layer in particular, but if can manage to clear or end
up as cirrus with breaks, some mist or fog formation late
tonight is not out of the question. Right now, the feeling is
that the best potential for this is over the western zones and
into the central highlands/MFD area, but the latter has more of
a question in terms of the clearing factor. Also will carry low
end POPs given the high moisture content of the atmosphere and
that some elevated convection cannot be ruled out.
Spotty convection possible again Thursday. Could be some
additional wind at play in any storms that for with some modest
mid/upper level drying taking place, but CAPE reaching well into
the upper portions of the atmosphere. Not much flow in the
column, however, and PWATs remain high. Again, will leave POPs
linger into Thursday night. Temperatures on the high side again,
and will reassess any heat index issues tonight.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A large summertime upper level ridge of high pressure will be
centered off the coast of the Carolinas by the end of the week. The
upper level westerlies will be just north of our local area on
Friday. A stationary front front will be drifting around the eastern
Great Lakes region across portions southern Ontario and over Lake
Erie late this week. This front will eventually start lifting back
northward as a warm front or wash out as the upper level ridge
builds back closer to the region over the weekend. Weather
conditions will be steamy and very humid Friday through the weekend.
We will keep scattered showers and thunderstorms in the forecast for
the end of the week through the weekend with the best potential
during the max heating of the day. We will have to keep an eye on
any potential cluster of convection trying to sneak in here from
complexes of storms developing in the Upper Midwest region from time
to time. Temperatures will be toasty in the upper 80s to lower 90s
during the afternoon with heat index values in the upper 90s
approaching 100 in northwest Ohio.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A vigorous shortwave will pass on by to our north across Ontario and
the Upper Great Lakes region late on Sunday. This upper level
support will try to push a cold front through the Great Lakes region
late Monday into Tuesday. The surface front may become west to east
oriented and parallel to the steering currents early next week near
the Ohio Valley. We will have to watch this weather pattern closely
going into later next week and see if this front stalls out nearby.
There is also the possibility for a tropical system impacting the
Gulf Coast region and some of that tropical moisture potentially
trying to sneak up into the Ohio Valley later next week. The
forecast confidence is fairly low at this time for the midweek time
frame. We will continue to mention scattered showers and
thunderstorms chances, mainly in the afternoon, for early next week
and slightly cooler temperatures due to the front nearby and
additional cloud cover.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Line of showers moving west to east at this hour towards the
eastern terminals for later this afternoon. Wind history with
the storms and storm outflow of 25-35kts for the most part, with
CAK most likely next for the TSRA arrival. Also have a history
of visibility restrictions as well with brief ceiling lowerings.
In the wake of this line, expect mid level stratus this evening
and into the overnight, slowly eroding with cirrus lingering
overnight. For the terminals furthest west, some clearing is
possible, and with surface winds nearly calm, there is a
potential for some shallow mist/fog that could reach the IFR
levels late overnight. Thinking is that this potential does wave
farther east, and overall, the amount of cloud cover lingering
late tonight is going to be a factor in the development. In the
end, a slightly lower confidence in the aviation forecast with
this issuance given the current unsettled conditions across the
region.
Outlook...Non-VFR possible with isolated to scattered showers
and thunderstorms through Saturday.
&&
.MARINE...
Winds will generally be light and somewhat variable through the end
of the week out of any thunderstorms on Lake Erie. Southwest winds 5
to 10 knots tonight will become variable on Thursday with a weak
front stalling out over Lake Erie. Winds will remain variable 5 to
10 knots on Friday. The front washes out or lift backs northward
Friday night north of the lake. Winds will become southwest 5 to 10
knots on Saturday lasting through Sunday night. There could be a
light lake breeze near the lakeshore each afternoon through the
weekend but should remain light. Waves will generally by light with
no headlines expected at this time for the lake waters through the
weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ003-006-017.
PA...None.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...26
MARINE...Griffin
Hazardous weather outlook, Aug 25, 2:23 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Wed Aug 25 2021
OHZ003-006-017-260730-
Lucas-Wood-Hancock-
323 AM EDT Wed Aug 25 2021
...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat indices in the 90s will be possible during the afternoon hours
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ007>014-018>023-027>033-036>038-047-089-PAZ001>003-260730-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
323 AM EDT Wed Aug 25 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Heat indices in the mid to upper 90s to near 100 will be possible
Wednesday afternoon, especially for northern Ohio.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat indices in the 90s will be possible during the afternoon hours
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-260730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
323 AM EDT Wed Aug 25 2021
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 25, 8:21 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM MARINE TSTM WIND 1 NNW FAIRPORT HARBOR 41.77N 81.28W
08/25/2021 M45 MPH LEZ147 OH C-MAN STATION
&&
LOMBARDYLocal storm report, Aug 25, 11:58 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN 3 ENE WELLINGTON 41.19N 82.17W
08/25/2021 M3.50 INCH LORAIN OH PUBLIC
&&
LOMBARDYSpecial weather statement, Aug 25, 2:10 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
310 PM EDT Wed Aug 25 2021
OHZ023-252000-
Trumbull OH-
310 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of Trumbull County
through 400 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Warren, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Niles, Hubbard, Cortland, Newton Falls, Lordstown, Vienna
Center, Hilltop, Maplewood Park, Bristolville, Leavittsburg, Girard,
Vienna, McDonald, Mecca, Johnston, Orangeville, Yankee Lake,
Churchill and Howland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 8085 4114 8100 4135 8100 4143 8052
4114 8052
TIME...MOT...LOC 1910Z 257DEG 20KT 4125 8073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GriffinFlash Flood, Trumbull
- When
- August 25, 2:15 PM EST to 5:30 PM EST
- Where
- Trumbull County, 0.92 mi SE of Leavittsburg to 1.92 mi WSW of Warren Lyon Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 41.241, -80.867
Several dozen reports of flooded roadways, water in basements of homes, and people driving into flooded roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 25 to 29, 202113 deaths · 24 events
- Damaging Winds and Lightning Strike in Florida, August 25, 20211 death · $35,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 25, 20211 death · 20 events
- Excessive Heat and Heat in Arizona, August 25 to 27, 20211 death · 8 events
- Flash Flooding and Damaging Winds in Indiana, August 25, 2021$348,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 25, 2021$31,000 · 50 kt wind · 11 events
- Damaging Wind in Mississippi, August 25, 2021$50,000 · 1 event
- Damaging Winds in Georgia, August 25, 2021$41,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 25, 2021$36,000 · 50 kt wind · 3 events
- Hail in South Dakota, August 25, 2021$33,000 · 1.5 in hail · 1 event
- Flash Flooding in Pennsylvania, August 25, 2021$26,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25 to 26, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004517.